Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 167, NWS Springfield, MO

May 17, 2024Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2024, 4:21 PM CDT for Dent County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2024, 4:21 PM CDT (21:21 UTC)
Expired
May 17, 2024, 4:45 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:05 PM CDT, 2 hours 16 minutes earlier. Its key messages:

  • Chances (20-50%) for scattered showers and a few thunderstorms this afternoon into the early evening. No severe weather or flooding expected.
  • Above normal temperatures this weekend into early next week with near record temperatures Monday and Tuesday.
  • Return of active weather and severe thunderstorm potential early to mid next week.
Area forecast discussion, May 17, 2:05 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
205 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Chances (20-50%) for scattered showers and a few
  thunderstorms this afternoon into the early evening. No severe
  weather or flooding expected.

- Above normal temperatures this weekend into early next week
  with near record temperatures Monday and Tuesday.

- Return of active weather and severe thunderstorm potential early
  to mid next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1222 PM CDT Fri May 17 2024

A glance at visible satellite imagery reveals a cumulus field
gradually becoming more agitated early this afternoon. The
expectation remains for this to evolve into weakly forced
scattered convection across the area this afternoon. Hi- res
guidance indicates anywhere from 1000-1600 J/kg of instability
available to tap into, so lightning will be possible. Given the
low shear environment, this activity will be pulse- like in
nature, with any one storm likely to be short-lived. Lightning
and brief moderate to heavy rain are the primary hazards.
Chances for convection wind down this evening with the loss of
diurnal heating.

Areas of fog may develop late tonight into early tomorrow
morning as clearing skies and light winds will support
radiative cooling. These factors combined with residual low-
level moisture support fog development, particularly across
low-lying and sheltered environments. The 12Z HREF probabilities
of visibilities less than 1 mile are highest south of I-44
where they range from 40-80%.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 1222 PM CDT Fri May 17 2024

Warm Temperatures:
Temperatures will be on the rise Saturday into early next week
as mid-level ridging moves into the area. NBM (4.2) data show
fairly small 25th-75th percentile spreads of 3-4 degrees,
indicating high confidence in the temperature forecast. Global
models depict anomalously warm 850 mb temperatures ranging from
16-20 degrees Celsius Sunday through Tuesday, which is close to
the 90th percentile of climatology. This warm air will support
high temperatures in the mid to upper 80s during this time, with
some areas possibly touching 90. These temperatures would come
within a few degrees of daily records (see Climate section
below).

Temperatures look to cool down Wednesday though the end of the
week with the passage of a cold front. Forecast highs range from
the upper 70s to mid 80s.

Severe Thunderstorm Chances:
Most areas remain dry through the weekend, though a passing
shortwave will introduce some shower and thunderstorm chances
late Sunday night into Monday, mainly across eastern Kansas and
central Missouri. These storms are expected to weaken as they
shift east out of Kansas and Nebraska, and severe weather is not
anticipated at this time.

We are, however, continuing to monitor the severe thunderstorm
potential Tuesday and Wednesday. Ensemble guidance depicts an
upper- level trough with multiple shortwave impulses over the
western CONUS Monday that will shift east early next week. At
the surface, a deepening low pressure system over the Plains is
progged to track northeast into the Great Lakes region, dragging
a cold front along with it. Strong and deep southwesterly flow
will provide significant moisture advection over the region
along with deep-layer shear. While many details still remain
unclear and need to be ironed out in future forecasts, the
atmosphere may be supportive of organized convection capable of
producing severe weather. As of now, the most likely timing
appears to be Tuesday afternoon and evening. The Storm
Prediction Center has our entire area outlined in a Slight (15%)
risk for severe storms.

Notably, ensembles have trended a bit slower/later with their
timing. A slower solution may also open the door to additional
severe thunderstorm potential Wednesday, though this threat is
highly conditional and low confidence at this point. CIPS
analogs and CSU machine learning probabilities also highlight
severe weather potential during this period. Stay tuned for
further updates in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1211 PM CDT Fri May 17 2024

Scattered cumulus clouds will continue to develop through the
beginning of the TAF period. Scattered showers and thunderstorms
are likely across the region, though confidence in any one storm
impacting a terminal site at a specific time is limited, so any
mention of lightning was relegated to a TEMPO group. Chances for
convection wind down after 00Z.

Fog development is possible late tonight into early Saturday
morning across the region, with the best signal across far
southern Missouri near the BBG site.

Winds will remain light and generally southerly through much of
the TAF period outside of any thunderstorms this afternoon.

&&

.CLIMATE...
Issued at 100 PM CDT Wed May 15 2024

Record High Temperatures:

May 20:
KSGF: 90/1964
KJLN: 92/1956
KUNO: 89/1964

May 21:
KSGF: 91/1987
KJLN: 91/1987

Record High Minimum Temperatures:

May 20:
KSGF: 71/1902

May 21:
KSGF: 70/1902

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Didio
CLIMATE...Burchfield
Hazardous weather outlook, May 17, 3:30 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 PM CDT Fri May 17 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 PM CDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited Fog risk.

DISCUSSION...

Scattered showers and a few non-severe thunderstorms continue this
afternoon into the early evening, mostly along and south of
Interstate 44.

Areas of fog will develop late tonight into Saturday morning.
Visibilities may drop below 1 mile at times, particularly in low-
lying and sheltered areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will return to the area next week, with a
chance of severe thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:43 PM CDTFlash Flood WarningSGFDent, Shannon, Texas5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.